Low Sugar in Older Parents: Confusion Can Be the Only Sign
In an older adult with diabetes, confusion can be the only sign that blood sugar has dropped. The usual shaking and sweating may never appear, so a family member can take a low for a tired or unwell parent, or for something more serious. This guide is for the adult child or carer, and for the older person who wants to know what to watch for. It sets out the less obvious signs, what to check first, the point where you call your local emergency number, and a note to keep by the phone.
At a glance
- Usual signs: hunger, sweating, shaking, dizziness, irritability and tiredness
- Less obvious signs: confusion, drowsiness, a change in behaviour, blurred vision, tingling lips and a racing heart
- Low means: a sugar reading below 4 mmol/L, if a meter is at hand
- Swallowing rule: no food or drink if the person is too drowsy to swallow safely
- Rule of thumb: a diabetic parent who suddenly seems not themselves needs a sugar check before anyone assumes it is old age
Prefer to listen? This post as a 4 min video · Watch the video
Why does a low sugar look like confusion in an older parent?
The NHS lists the signs of a low as hunger, dizziness, anxiety or irritability, sweating, shaking, tiredness or weakness, tingling lips, a racing heart, blurred or changed vision, and confusion. Confusion sits in the same list as the more familiar signs, and it is easy to miss when a parent is already quiet or tired. A parent who is slow to answer or seems to have lost track of the day may be having a low rather than a change in mind or memory.
This matters because the family often looks for the wrong cause. A sudden change is easy to put down to tiredness, age or a bad night, and a low can pass for any of them. The safe habit is simple: when a parent with diabetes becomes confused or drowsy, check the sugar first and think about the cause second.
How can I tell a low from a stroke or dementia?
A sudden change needs a quick check of the sugar, and it also needs a check for stroke. The NHS uses the FAST test: face, arms, speech and time to call emergency help. One side of the face may droop, one arm may be weak, speech may be slurred, or the person may seem confused. If you see any of these, call your local emergency number straight away, even if the signs seem to be easing, and do not drive the person to hospital yourself. The full picture is in the BE FAST guide.
Dementia is a different question. The NHS lists common early symptoms that can appear some time before a diagnosis, including lapses in memory, trouble with routine tasks, disorientation about the date or place, and changes in mood. It also says dementia is not a natural part of ageing, and that memory worries should go to a GP sooner rather than later. A sudden change over hours or a day is not a pattern to wait on, so it should be treated as urgent until a doctor has looked at it. The longer pattern is covered in the guide to sudden confusion in elderly parents.
- Check the sugar with a meter if one is at home. If the reading is below 4 mmol/L, treat it as a low.
- If the parent is awake and can swallow safely, give a fast-acting sugar the parent already likes, then recheck after 10 to 15 minutes, as the NHS advises.
- If the reading is normal, or there is no meter, do not assume it is harmless. Call your local emergency number or the doctor’s urgent line for a sudden change.
- If the parent is too drowsy to swallow safely, put nothing in the mouth and call your local emergency number.
- Write the time of the last meal and the time of the last sugar-lowering medicine dose on the note, and give it to whoever answers the call.
What do I do if my parent is too drowsy to swallow?
This is the point where many families hesitate, and it is the point where the rule is clear. The NHS advice for someone who is unconscious is not to give any food or drink, because they will not be able to swallow safely. Put the person on their side, stay with them, and call your local emergency number. Only give a sugary drink once the person is awake and able to swallow. If your parent’s doctor or diabetes team has prescribed a glucagon injection, ask them to show you how it is used before anything goes wrong, and check with the doctor or pharmacist before any change to the medicines.
Keep one note by the phone
Write the parent’s name, the date of birth, the time of the last meal, the time of the last sugar-lowering medicine, the most recent sugar reading and the names of the doctor and pharmacy on one card. Stick it next to the phone and copy it into the emergency contact list. When a call goes in, the person answering has the facts they need straight away.
What if the sugar reading is normal?
A normal reading does not rule out every cause. It does tell you the sugar is not the immediate reason, and the next step is medical. A confusion that comes on suddenly, or that is getting worse, needs a same-day assessment, and the doctor can look for the causes that are not related to sugar. Bring the note, the readings and a list of every medicine box in the house, so the doctor can see what is actually being taken. Any question about a medicine goes to the doctor or pharmacist, who can check it against the record.
Call straight away if your parent is unconscious, is not responding normally, has a fit, cannot be woken, or has a sugar reading that stays low after treatment and rechecks. Call at once for sudden weakness, a drooping face or slurred speech. If a low has been treated but the person is still confused or drowsy 10 minutes later, do not wait for the next check. Do not give food or drink to someone who cannot swallow safely.
Questions families ask about confusion and low sugar
Can low blood sugar cause confusion in an older parent?
Yes, confusion is one of the signs of a low that the NHS lists, and it can be the sign a family notices first. A sudden change in how a parent thinks or talks is a reason to check the sugar at once.
Can a low happen without shaking or sweating?
Yes. The NHS lists shaking and sweating among the signs, but confusion, drowsiness, blurred vision and tingling lips can appear too. Absence of shaking does not rule out a low.
What number counts as a low?
The NHS describes a low as a blood sugar below 4 mmol/L. A reading that low calls for a fast-acting sugar if the person can swallow, followed by a recheck.
How long should I wait before rechecking the sugar?
Recheck after 10 to 15 minutes, as the NHS advises, and repeat the treatment if the reading is still below 4 mmol/L. Once the sugar is back above that level, a longer-lasting food helps keep it steady.
Should I give food if my parent is confused?
Only if the person is awake and can swallow safely. If they are drowsy, not responding normally or unconscious, put nothing in the mouth and call your local emergency number.
How is a low different from a stroke?
A stroke usually shows as a drooping face, a weak arm or slurred speech, and it needs an emergency call at once. A low usually responds to a sugar check and a fast-acting sugar. If there are any stroke signs, do not wait for a sugar result before calling.
Could this be dementia?
The NHS says dementia is not a natural part of ageing and that memory worries should go to a GP sooner rather than later. A sudden change should be looked at by a doctor the same day rather than assumed to be dementia.
Should I change the medicines if lows keep happening?
Do not start, stop or change any medicine on your own. Tell the doctor or diabetes team about every low and ask them to review the treatment. Check with the doctor or pharmacist before any change.
What should I write down for the doctor?
Write the times and sugar readings, the last meal, the last sugar-lowering medicine, what the parent was doing and how long the change lasted. A dated note is more useful to a clinic than a general worry.
Sources
For more on this, see the Diabetes and Blood Pressure section, the sugar low symptoms and the 15-gram rule and the step-by-step glucometer guide. The overview of diabetes causes and treatment explains the wider picture. Any question about a medicine goes to the doctor or pharmacist.